Call Us Today! 919-888-4634
Bright Audiology - Sanford, NC

Medications that cause hearing loss and other side effects.

Medications that harm your ears are surprisingly widespread. From popular pain medication to tinnitus medication, here’s some information on drugs that impact your hearing for better or for worse.

Medicines Can Influence Your Ears

Pharmaceuticals are an almost $500 billion industry and the United States makes up almost half of that usage. Do use over-the-counter medications on a regular basis? Or are you using ones that your doctor prescribes? All medications have risks, and while risks and side effects may be mentioned in the paperwork, no one ever thinks they’ll be impacted. That’s the reason why emphasizing that certain medications may raise your risk of having loss of hearing is so relevant. A few medications can, on a positive note, help your hearing, such as tinnitus treatment. But which ones will be an issue for your ears? But if you get prescribed with a drug that is known to result in loss of hearing, what do you do? A little knowledge on the subject can go a long way.

1. Over-the-Counter Pain Relievers That Affect Your Hearing

The fact that such a common thing could cause hearing loss. How regularly hearing loss happened in individuals who were taking many different kinds of painkillers was studied by researchers. There are several studies of both women and men that emphasize this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something alarming. Ongoing, day to day use of over-the-counter painkillers damages hearing. Regular use is defined as 2 or more times a week. Individuals who suffer with chronic pain often take these kinds of medicines at least this frequently. Temporary hearing loss can result from taking too much aspirin at once and eventually can become permanent. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you might be shocked to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under 50 hearing loss danger nearly doubled if they were treating chronic pain with this medication. To be clear, prescription drugs are equally as bad. Loss of hearing may be caused by the following:

  • Methadone
  • Fentinol
  • Oxycodone

The precise cause of the loss of hearing is unclear. These drugs could lessen the flow of blood to your sensitive inner ear, which after a while would destroy nerves that pick up sound. That’s why loss of hearing might be the consequence of prolonged use of these drugs.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be relatively safe if taken as directed. But certain types of antibiotic might increase the danger of hearing loss: Aminoglycoside. Research is in the early phases so we haven’t seen solid data on human studies yet. But there have been a few people who seem to have developed loss of hearing after using them. Results from animal-testing are persuading enough. There could be something to be concerned about according to the medical community. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing permanently, every single time. Aminoglycoside antibiotics are generally used to treat:

  • Tuberculosis (TB)
  • Cystic fibrosis
  • Some other respiratory diseases
  • Bacterial meningitis

Unlike the majority of antibiotics, they’re more often taken over a long term time period to treat chronic infections. Pneumonia and children’s ear infection were, until very recently, commonly treated by Neomycin. Concerns over side effects in the past decade have encouraged doctors to prescribe alternatives. More research is needed to identify why some antibiotics may contribute to hearing loss. It would seem that they may cause swelling in the inner ear that creates long-term injury.

3. How Your Hearing is Impacted by Quinine

You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible hearing loss has been observed in certain malaria patients.

4. Your Hearing May be Harmed by Chemo Medications

When you have to deal with chemo, you know there will be side-effects. Trying to destroy cancer cells, doctors are loading the body with toxins. Healthy cells and cancer are usually indistinguishable by these toxins. Some of the medications that are under scrutiny at are:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

Unfortunately, chemo-induced loss of hearing is an integral trade off when fighting cancer. While you’re going through chemo, a hearing care professional could help you monitor your hearing. Or you may want to look into whether there are any recommendations we can make that may help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

You might be taking diuretics to help manage the balance of fluids in your body. But the body can ultimately be dehydrated by taking it too far in one direction when attempting to regulate the condition with medication. This can cause salt vs water ratios to get too high in the body, causing swelling. This can cause hearing loss, which is typically temporary. But if the imbalance is allowed to go on or keeps happening, hearing loss could be irreversible. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term loss of hearing. Lasix is the most commonly known loop diuretic, so if you’ve been prescribed this drug, you should consult your doctor concerning any side effects that may happen in combination with other medications you’re using.

If You Are Taking Medications That Cause Loss of Hearing What Can You do?

Never discontinue taking a medication that has been prescribed by a doctor without speaking with your doctor first. Note all of the drugs you take and then consult your doctor. If your doctor has put you on one or more of these drugs that trigger loss of hearing, ask if there are alternatives that could reduce risk. You can also make lifestyle changes to reduce your need for medications. You can have a healthier life, in certain situations, with small modifications to your diet and some exercise. These changes could also be able to lessen pain and water retention while fortifying your immune system. You should schedule an appointment to get your hearing screened as soon as you can especially if you are using any ototoxic medication. It can be difficult to notice loss of hearing at first because it progresses quite slowly. But don’t be mistaken: you might not realize the ways in which it can affect your health and happiness, and recognizing it early gives you more possibilities for treatment.

Call Now
Find Location